Thunderstorm Wind, Orange
- When
- June 5, 4:38 PM EST
- Where
- Orange County, 0.77 mi NNW of Leipsic
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.681, -86.373
A tree blew down along 840 N and 450 E.
A moist and unstable air mass sat over the Ohio River Valley. CAPE values exceeded 3000 J/kg, but shear was weak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A moist and unstable air mass sat over the Ohio River Valley. CAPE values exceeded 3000 J/kg, but shear was weak. This provided an environment for pulse type thunderstorms. As the heat of the day began to build, it became enough to kickoff area thunderstorms. Thunderstorms across southern Indiana caused several trees to fall, along with severe hail and heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 5, 3:21 PM EST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 421 PM EDT Wed Jun 5 2019 .Mesoscale Update... Issued at 415 PM EDT Wed Jun 5 2019 Atmosphere has destabilized and storms have initiated over Illinois and Indiana. Decent focus from just north of Vincennes to near Seymour. Strong instability in place with sfc-based CAPE over 3000 J/kg, and well over 1000 J/kg of downdraft CAPE across all of southern Indiana and most of north central Kentucky. Main threat will be damaging winds, primarily of the pulse variety, but there is just enough shear that we can't rule out enough organization for storms to develop a cold pool and start diving southward. Southern boundary of WW 332 may be generous by a row of counties to cover that possibility. && .Short Term...(This evening through Thursday) Issued at 320 PM EDT Wed Jun 5 2019 Current synoptic setup has a cut-off low over New Mexico with weak upper ridging to the north and zonal upper-level flow over the Ohio Valley. Isolated afternoon pop up showers and thunderstorms are still a possibility today as we sit within a moist and unstable air mass with CAPE values exceeding 3000 J/kg. Deep level shear is less impressive, which would suggest that any storms that do develop would be pulsey in nature. Hazards associated with any isolated afternoon/early evening storms would be brief heavy rain, local gusty winds and possible hail. Surface winds from the southwest will continue to gust into the low 20mph range until near sunset. A 500 mb shortwave, currently over the Great Lakes, will travel east throughout the evening. Models are in fair agreement with a line of storms moving south into southern Indiana later this evening into the overnight hours. The 05/17Z HRRR brings this line into southern Indiana by 06/00Z, but shows a weakening trend as it moves into central KY. The 3K NAM is a bit slower with a showtime of 06/02Z, but agrees with the weakening trend. SPC has placed a portion of our western southern Indiana counties with an Enhanced Risk and the rest of our forecast area within a Slight Risk with the most likely hazard being damaging winds. Short range models show most of this activity moving out of our area by Thursday morning. We'll remain in an unstable environment Thursday as the cut-off low edges closer from the west bringing continued chances of showers and thunderstorms enhanced by diurnal instability. Forecast soundings show a drastic decrease in wind speed aloft, with speeds less than 20 knots up to 400mb. This will result in slow moving storms, which could pose localized flooding issues anywhere heavy rain should occur. Expect to see broken to overcast skies with max temps reaching into the low 80s with dewpoints sitting uncomfortably in the upper 60s to lower 70s. .Long Term...(Thursday night through Wednesday) Issued at 300 PM EDT Wed Jun 5 2019 Thursday Night... Scattered showers and storms will likely continue into at least the first part of the Thursday night time frame, until instability is lost. The pulse severe threat will likely be diminishing, however the localized Flash Flooding threat will likely linger a bit as storms will be nearly stationary and should be quite efficient rainfall producers. Friday - Monday... The well-advertised cutoff low will move into and wobble around the TN Valley through the weekend. This feature will provide focus for scattered to numerous showers and storms through the weekend as waves of energy rotate around the parent low. Waves of deeper moisture will also rotate into the region at times, providing precipitable water values up around 2" at times. A localized Flash Flooding threat is expected to continue during this time, and may increase with each round of storms, especially for areas that see repeated instances of heavy rain. Given extensive cloud cover and plenty of precipitation, look for small diurnal temperature ranges through the weekend. Highs should mostly be in the upper 70s and low 80s, while lows should mostly be in the 65 to 70 degree range. Monday Night - Wednesday... The parent low will be over the Gulf Coast region by this time, and will likely be swept by a northern stream shortwave trough. This will help to push the deep moisture out of our region, and will also swing a notable cold front through our region Monday night. As a result, we'll see a return to dry and pleasant conditions through mid week. Highs are expected to run a bit below normal in the upper 70s to around 80. Meanwhile, lows will drop into the upper 50s and low 60s as dew points trend lower in the Canadian origin airmass. && .Aviation...(18Z TAF Issuance) Updated at 150 PM EDT Wed Jun 5 2019 The Ohio River Valley sits within an unstable airmass with several triggers available for producing isolated showers/storms this afternoon. Confidence is low as to exactly where and when this could occur, so have included mention of VCSH to account for this. Current radar is showing a couple showers popping up south of KBWG, but a weak cap at 5000 ft seems to be inhibiting TS potential at this time. Short range models agree that a line of showers and storms with damaging wind potential will approach the area tonight. Expect MVFR, possibly IFR, CIG and VIS with any of these stronger cells. Winds predominately will be out of the SW today with gusts into the low 20kt range. Will monitor any isolated convective growth this afternoon closely, as well as this evening's line of showers/storms. Will update promptly as needed. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...RAS Short Term...CG Long Term...BJS Aviation...CG
Hazardous Weather Outlook National Weather Service Louisville KY 331 PM EDT Wed Jun 5 2019 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-061945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 331 PM EDT Wed Jun 5 2019 /231 PM CDT Wed Jun 5 2019/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Chance of isolated severe thunderstorms are still possible this afternoon through this evening. These storms will be capable of damaging winds, large hail, heavy rainfall, and lightning. A line of storms will move through the area this evening into the early morning hours. The main hazard associated with this line is potential damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Storm chances will likely continue into early next week as a slow moving low pressure system over the central United States approaches our area. Localized heavy rainfall and a few strong to severe storms will be possible during this timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Wednesday. CG/BJS
Special Weather Statement
National Weather Service Louisville KY
415 PM EDT Wed Jun 5 2019
KYZ066-067-052045-
Lincoln-Casey-
415 PM EDT Wed Jun 5 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LINCOLN AND
SOUTHEASTERN CASEY COUNTIES...
At 414 PM EDT, a strong thunderstorm was located near Liberty, moving
northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Liberty, Mintonville, Lawhorn Hill, Kings Mountain, Teddy, Gilpin,
Bethelridge, Walltown, Rubert Ford and Cantown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3727 8506 3741 8464 3726 8469 3716 8483
3714 8493
TIME...MOT...LOC 2014Z 237DEG 32KT 3727 8495
JDGSpecial Weather Statement
National Weather Service Louisville KY
509 PM EDT Wed Jun 5 2019
INZ076-077-052145-
Orange-Washington-
509 PM EDT Wed Jun 5 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORANGE AND
NORTHWESTERN WASHINGTON COUNTIES...
At 507 PM EDT, a strong thunderstorm was located 9 miles south of
Bedford, moving southeast at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm. This storm is rotating and will enter Orleans and Leipsec
over the next hour. This storm bears watching.
Locations impacted include...
Orleans, Campbellsburg, Livonia, Saltillo, Bromer, Leipsic, Mckinley,
Smedley, Claysville and Prowsville.
LAT...LON 3877 8622 3876 8615 3861 8620 3854 8632
3869 8654 3869 8631 3873 8631 3874 8629
3877 8628 3877 8626 3876 8626 3877 8624
3878 8623
TIME...MOT...LOC 2107Z 313DEG 38KT 3873 8654
JDGThe Louisville radar (KLVX), 87 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
12 thunderstorm wind, 2 hail. Local standard time, as filed.
A tree blew down along 840 N and 450 E.
Multiple trees and power lines were reported down at State Road 250 and Graham Road.
Trees were reported down on State Road 62 near China Manville Road.
A tree blew down in Claysville along West Lost River Road.
One inch hail fell.
One and three quarters inch hail fell.
Multiple trees and power lines were reported down along Crone Road.
A tree fell and had to be removed from Zimmerman Road.
A tree was reported down at a residence on County Road 760 S.
Numerous trees were reported down across Orange County.
Multiple trees were down along State Road 37.
Trees blew down along East Bacon Hollow Road.
Trees and power lines blew down in Grantsburg, Indiana.
A tree blew down on a transformer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818112, 818114, 838172, 838190, 818102, 818103, 840597, 841343, 841344, 841345, 841346, 841347, 841348, 841349.